ECSTASY CAUSED WOMAN'S DEATH
Racine Student Was Drug's First Victim In Southeastern Wisconsin
Ecstasy has claimed its first life in southeastern Wisconsin, a state in which up to 10% of high school students have admitted trying it or a similar "club" drug.
Donya Wilson, a 28-year-old college student from Racine, died in January when Ecstasy caused her heart to fail and her brain to short circuit, Kenosha County Medical Examiner Mary Mainland said this week.
Mainland said Ecstasy was the sole cause. Wilson had no pre-existing health problems. No other drugs, except a slight trace of alcohol, were found in her system. Friends told police it was the first time Wilson had ever tried Ecstasy.
"People say, 'I'll only try it once,' " Dia Wilson, Donya's mother, said Friday. "But look what can happen."
Mainland has never seen such a case before. Nor have the medical examiners in Racine, Milwaukee, Waukesha, Washington and Ozaukee counties. In 2000, a teenager died in Madison after taking Ecstasy.
"It's rare," Mainland said of the death. "But it can happen. There are a whole host of ill-effects from Ecstasy."Manufactured in labs and taken as a pill, Ecstasy, or MDMA, an acronym for methylenedioxymethamphetamine, works as a stimulant.
Its use skyrocketed in the late 1990s and early 2000s. In Wisconsin and across the country, suburban white youths got hooked on "rolling,"
a slang term used to describe the sense of release and euphoria that Ecstasy provides.
The drug became a staple of giant dance parties known as raves, even as the federal government produced studies showing that using Ecstasy can cause severe depression and brain damage.
In 2002, the government began asking about the use of club drugs, including Ecstasy, in its annual health survey of high school students. That year, 10% of Wisconsin students admitted to trying a club drug. In 2003, 8% did.
National surveys conducted by the federal government in 2002 and 2003 showed that between 4% and 5% of the population age 12 and older - more than 10 million people - had tried Ecstasy.
Recent studies show that the drug is spreading into minority communities and that people are taking it in more subdued social settings.
Donya, an African-American, fit that picture. Donya had her life together, said her mother and others who knew her. She worked as a nurse's assistant and as a counselor to troubled teens. She was scheduled to graduate from Gateway Technical College in May with a degree in human services.
She would drink alcohol and occasionally smoke marijuana. But whenever harder drugs were shown on TV, she would question why anyone would do them, Dia said.
On the night of Jan. 1, Donya was at her mother's house for a party, where she chatted with family and friends. Her mother said Donya didn't drink any alcohol and was sober when she headed home at 9 p.m.
A friend told police that he picked Donya up at her apartment around 10:30 p.m. and took her to a hotel in Pleasant Prairie. Along the way, they drank some cognac, he said. It's unclear when Donya took Ecstasy, but by 1 a.m., she was sick, the friend said. The two went to sleep.
When the friend woke up later that morning, Donya was dead.
"The brain short-circuited and she suffered cardiac arrest," Mainland said.
The reason, she said: the 0.99 micrograms of Ecstasy per milliliter of blood found in Donya's system. People have died from greater and lesser amounts of the drug, Mainland said.Ecstasy deaths have been documented elsewhere in the United States, but most happened when the drug caused the person to overheat and suffer organ failure.
Proponents of the drug have maintained that the drug is safe if the person stays hydrated and takes it in the right setting.
"There have been some deaths associated with MDMA," a group called DanceSafe says on http://www.dancesafe.org, a well-visited Web site that offers information about the drug and instructions on how to test its purity. "Usually these have been a result of heatstroke from dancing for long periods of time in hot clubs without replenishing lost body fluids."
Samantha Stefka, 17, of Racine has never tried the drug, but she knows a lot of teenagers who have.
"They don't think it's dangerous," Stefka said.
That the drug could cause a perfectly healthy young woman to have a heart attack contradicts those perceptions.
"It should be a cautionary tale," said Charles Grob, a professor of psychiatry at Harbor-UCLA Medical Center, a leading Ecstasy researcher who favors use of the drug for therapy. "Even if most people can tolerate it, every now and then you can get people who have a catastrophic reaction like she did."
John Kidd, a counselor with the Racine Council on Alcohol and Other Drug Abuse, agreed.
"Young people have been thinking that Ecstasy is just another thing to do, that it's safe," Kidd said. "But it's not. Someone died from it."